Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Melbourne, FL

August 17, 2004Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2004, 5:11 PM EDT for Osceola County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 5:11 PM EDT (21:11 UTC)
Expired
Aug 17, 2004, 6:00 PM EDT
In force
49 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 80 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1957 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 172111
SVRMLB
FLC097-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
511 PM EDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OSCEOLA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 600 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CAMPBELL...OR ABOUT 2 MILES SOUTHWEST OF
  KISSIMMEE...MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE POINCIANA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN 
HOUR...PENNY SIZED HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF 
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST 
FLOOR.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2829 8131 2839 8148 2814 8172 2800 8148

$$

MOSELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:29 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 17, 2:29 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT TUE AUG 17 2004

.DISCUSSION...EAST COAST SEA BREEZE MOVING INLAND A LITTLE FASTER
THAN YESTERDAY.  CLOUD LINES OVER THE ATLANTIC WERE SHOWING A LITTLE
MOTION TOWARDS SHORE...AND BUOYS HAVE BEEN SHOWING A LIGHT
EAST/NORTHEAST FLOW.  THIS VERIFIES THE EARLY MORNING MODEL
SOLUTIONS WHICH DEPICTED THIS SCENARIO.  THERE ARE A FEW MORE CELLS
ON THE SEA BREEZE WHICH IS ALSO ACTING TO PUSH IT INLAND FASTER.
WILL CONTINUE WITH SMALL POPS TONIGHT...DURING THE EVENING FOR THE
INTERIOR...AND ALONG THE COAST SOUTH OF CANAVERAL OVERNIGHT FOR A
SMALL CHANCE OF ATLANTIC SHOWERS PUSHING UP TO THE COAST.  THE LOW
LEVEL FLOW IS PROGGED TO VEER/REMAIN LIGHT THOUGH SO DO NOT EXPECT
MUCH INLAND PENETRATION OF THE SHOWERS.

WEDNESDAY...SURFACE RIDGE REMAINS OVER CENTRAL FLORIDA. WEAK
PRESSURE GRADIENT WILL ALLOW SEA BREEZES TO FORM OVER MARTIN AND
SAINT LUCIE COUNTIES AND EARLY AFTERNOON INDIAN RIVER COUNTY NORTH.
AS THE SEA BREEZE WILL TRIGGER LATE MORNING SHOWERS AND LIGHTNING
STORMS AS IT WORKS ITS WAY QUICKLY INLAND OVER MARTIN AND SAINT
LUCIE COUNTIES. EXPECT SCATTERED SHOWERS/STORMS ALONG THE SEA BREEZE
AS IT MOVES OVER THE COASTAL COUNTIES. MID/LATE AFTERNOON EAST AND
WEST COAST SEA BREEZE COLLISION OVER THE WESTERN INTERIOR WILL
TRIGGER SCATTERED LIGHTNING STORMS. GFS/MAV MOS LIKELY/60 POPS LOOK
TOO HIGH COMPARED TO THE ETA/MET SCATTERED/40-50 MOS NUMBERS FOR THE
AFTERNOON HOURS ESPECIALLY WITH A SLIGHT DRYING TREND OVER THE
NORTHERN PART OF THE CWA.

THURSDAY THROUGH MONDAY...FLAT 500MB TROUGH OVER THE EASTERN THIRD
OF THE NATION HOLDS THE SURFACE RIDGE AXIS OVER NORTHERN AND CENTRAL
FLORIDA. WEAK SHORT WAVES MOVING THROUGH THE BASE OF THE TROUGH PUSH
THE SURFACE HIGH TO CENTRAL FLORIDA CAUSING WINDS TO VEER TO THE
SOUTH THEN BACK TO THE SOUTHEAST AS THE SHORT WAVE LIFTS AWAY AND
THE SURFACE RIDGE DRIFTS NORTH. WEAK PRESSURE FIELD WILL ALLOW FOR
DAILY SEA BREEZE FORMATION. LIGHT STEERING WINDS MEAN SLOW MOVING
STORMS WITH BOUNDARY PROPAGATION AND INTERACTION ONE OF THE MAIN
TRIGGERING MECHANISMS FOR PRODUCING STORMS. SLIGHTLY HIGHER POPS
OVER THE INTERIOR DUE TO EAST AND WEST COAST SEA BREEZE INTERACTION.

TUESDAY...THINGS BECOME A BIT MUDDLED AS AVAILABLE MODEL GUIDANCE
DIFFERS GREATLY. GFS MOVES A TROPICAL FEATURE INTO THE SOUTHERN
BAHAMA ISLANDS BY TUESDAY NIGHT WHILE THE LATEST CANADIAN RUN THAT
GOES BEYOND 144 HOURS...00Z TUESDAY...SHOWS RIDGE AXIS STILL OVER
THE FLORIDA PENINSULA. WILL GO WITH CLIMO POPS AND TEMPS FOR NOW AND
SEE HOW THE SCENARIO PLAYS OUT WHEN MORE EXTENDED MODEL GUIDANCE
BECOMES AVAILABLE TONIGHT AND TOMORROW.

&&

.MARINE...SURFACE RIDGE AXIS REMAINING EITHER OVER OR NORTH OF THE
AREA WILL PRODUCE SOUTHEAST WINDS 5 TO 10 KNOTS EXCEPT FOR EASTERLY
SEA BREEZES AROUND 10 KNOTS ALONG THE COAST EACH AFTERNOON. SEAS 3
FEET OR LESS. DEPTH OF MOISTURE AND OFFSHORE WINDS STRONG BOTH
ENOUGH TO PUT LATE NIGHT/MORNING COASTAL SHOWERS IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  88  73  88 /  20  40  20  20
MCO  74  90  74  90 /  20  40  20  30
MLB  74  88  74  88 /  20  40  20  20
VRB  73  88  73  88 /  20  40  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM...WIMMER
Hazardous weather outlook, Aug 17, 11:09 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1109 AM EDT TUE AUG 17 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
171900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1109 AM EDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY:

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS WILL OCCUR TODAY AS THE EAST COAST SEA
BREEZE BOUNDARY MOVES SLOWLY INLAND. BY LATE AFTERNOON STORM COVERAGE
WILL BE MOST NUMEROUS OVER THE INTERIOR COUNTIES WHERE NUMEROUS
SURFACE BOUNDARIES PRODUCED BY STORM OUTFLOWS COMBINE WITH THE LARGER
BOUNDARIES OF THE EAST AND WEST COAST SEA BREEZE.

STORM MOTION WILL BE VERY SLOW AND ERRATIC...BUT MID LEVEL WINDS
OUT OF THE WEST MAY PUSH A FEW STORMS BACK TOWARD THE COAST...
ESPECIALLY NORTH OF THE METRO ORLANDO AREA AND INTO VOLUSIA COUNTY.

THE MAIN HAZARD WILL BE FREQUENT LIGHTNING STRIKES AND WIND
GUSTS OF 40 TO 50 MPH. A FEW STORMS WILL BE CAPABLE OF PRODUCING
MARGINALLY SEVERE WIND GUSTS NEAR 60 MPH IN DOWNBURST WINDS.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES.  IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.  DO
NOT TAKE SHELTER IN SMALL SHEDS OR UNDER TREES.

...FLOOD IMPACT...
SLOW MOVING AND PERSISTENT STORMS WILL BE CAPABLE OF PRODUCING
RAINFALL AMOUNTS OF TWO INCHES OR GREATER. THIS WILL LEAD TO THE
POSSIBILITY OF LOCALIZED FLOODING OF LOW SPOTS AND ROADWAYS.

...WATERSPOUT IMPACT...
LIGHT WINDS AND HIGH MOISTURE COULD RESULT IN ISOLATED WATERSPOUTS
NEAR SHORE THROUGH EARLY AFTERNOON...MAINLY AROUND CAPE CANAVERAL
AND JUPITER INLET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED LIGHTNING STORMS ARE FORECAST EACH AFTERNOON FOR THE
REMAINDER OF THE WEEK. EXPECT THE TYPICAL HAZARDS OF LIGHTNING...
LOCALIZED FLOODING AND STRONG WIND GUSTS IN AFFECTED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RL

In the hours before

Special weather statement, Aug 17, 2:37 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
237 PM EDT TUE AUG 17 2004

FLZ058-059-064-171915-
MARTIN-OKEECHOBEE-ST. LUCIE-
237 PM EDT TUE AUG 17 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
WESTERN MARTIN COUNTY...SOUTHEASTERN OKEECHOBEE COUNTY...SOUTHWESTERN
ST. LUCIE COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 14 MILES SOUTHEAST OF
TAYLOR CREEK. THE STORM WAS MOVING LITTLE BUT WILL DEVELOP
NORTHWESTWARD ACROSS SOUTHWEST SAINT LUCIE COUNTY AND SOUTHERN
OKEECHOBEE COUNTY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
ARE...ROUTE 710 FROM WESTERN MARTIN COUNTY TO NEAR THE TOWN OF
OKEECHOBEE.

RL
Special weather statement, Aug 17, 2:47 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT TUE AUG 17 2004

FLZ058-059-064-171915-
MARTIN-OKEECHOBEE-ST. LUCIE-
247 PM EDT TUE AUG 17 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND
FREQUENT LIGHTNING OVER WESTERN MARTIN COUNTY...SOUTHEASTERN
OKEECHOBEE COUNTY...SOUTHWESTERN ST. LUCIE COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 14 MILES SOUTHEAST OF
TAYLOR CREEK. THE STORM WAS MOVING LITTLE BUT WILL DEVELOP
NORTHWESTWARD ACROSS SOUTHWEST SAINT LUCIE COUNTY AND SOUTHERN
OKEECHOBEE COUNTY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
ARE...ROUTE 710 FROM WESTERN MARTIN COUNTY TO NEAR THE TOWN OF
OKEECHOBEE.

RL
Special weather statement, Aug 17, 5:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
506 PM EDT TUE AUG 17 2004

FLZ053-172200-
OSCEOLA-
506 PM EDT TUE AUG 17 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER NORTHWESTERN OSCEOLA COUNTY...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
CAMPBELL...MOVING SOUTHWEST AT 20 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:49 AM EDTSpecial Marine WarningMLB86 min
Aug 17, 12:36 PM EDTSpecial Marine WarningMLB54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.